Alert archive / Michigan / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 107, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Sep 7, 2021, 3:24 PM EDT for Huron County, Michigan. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 7, 2021, 3:24 PM EDT (19:24 UTC)
- Expired
- Sep 7, 2021, 4:30 PM EDT
- In force
- 66 min
- Issued by
- NWS Detroit, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Huron County, MI
The radar
The Detroit radar (KDTX), 135 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 7, 4:20 PM EDT | TSTM WND DMG | 5 E Owendale, MI | DISPATCH REPORTS SEVERAL TREES AND POWER LINES DOWN NEAR OWENDALE AND IVANHOE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 56 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 7, 3:20 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.4 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1621 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 150 m²/s²
- 0-3 km storm-relative helicity
- 201 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
383
WUUS53 KDTX 071924
SVRDTX
MIC063-072030-
/O.NEW.KDTX.SV.W.0107.210907T1924Z-210907T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Detroit/Pontiac MI
324 PM EDT Tue Sep 7 2021
The National Weather Service in Detroit/Pontiac has issued a
* Severe Thunderstorm Warning for...
Huron County in southeastern Michigan...
* Until 430 PM EDT.
* At 324 PM EDT, a severe thunderstorm was located near Caseville,
moving east at 65 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Elkton around 335 PM EDT.
Bad Axe and Kinde around 340 PM EDT.
Harbor Beach and Port Hope around 355 PM EDT.
Other locations impacted by this severe thunderstorm include Redman,
Parisville, Huron City, White Rock, Ivanhoe, Rapson, Grindstone City,
Bay Port, Pinnebog and Ruth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4407 8292 4400 8276 4385 8265 4384 8259
4376 8258 4369 8260 4367 8346 4374 8347
4376 8344 4377 8350 4379 8348 4387 8349
4394 8344 4394 8328 4397 8326 4399 8315
4401 8311 4400 8307 4404 8303
TIME...MOT...LOC 1924Z 277DEG 56KT 4391 8333
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SF3 follow-up statements
805
WWUS53 KDTX 071949
SVSDTX
Severe Weather Statement
National Weather Service Detroit/Pontiac MI
349 PM EDT Tue Sep 7 2021
MIC063-072030-
/O.CON.KDTX.SV.W.0107.000000T0000Z-210907T2030Z/
Huron MI-
349 PM EDT Tue Sep 7 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR HURON COUNTY...
At 347 PM EDT, a severe thunderstorm was located near Kinde, or near
Bad Axe, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Port Hope around 400 PM EDT.
Harbor Beach around 405 PM EDT.
Other locations impacted by this severe thunderstorm include Redman,
Parisville, Huron City, White Rock, Ivanhoe, Rapson, Grindstone City,
Bay Port, Pinnebog and Ruth.
Additional strong to severe thunderstorms capable of producing wind
gusts to 60 mph are located across southern Saginaw Bay and will
move inland into Huron County around 4PM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4407 8292 4400 8276 4385 8265 4384 8259
4376 8258 4369 8260 4367 8346 4374 8347
4376 8344 4377 8350 4379 8348 4387 8349
4394 8344 4394 8328 4397 8326 4399 8315
4401 8311 4400 8307 4404 8303
TIME...MOT...LOC 1947Z 273DEG 45KT 4389 8293
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
AM507
WWUS53 KDTX 072018
SVSDTX
Severe Weather Statement
National Weather Service Detroit/Pontiac MI
418 PM EDT Tue Sep 7 2021
MIC063-072030-
/O.CON.KDTX.SV.W.0107.000000T0000Z-210907T2030Z/
Huron MI-
418 PM EDT Tue Sep 7 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR HURON COUNTY...
At 418 PM EDT, a severe thunderstorm was located 7 miles southeast of
Elkton, or 7 miles southwest of Bad Axe, moving east at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe storm will be near...
Bad Axe around 425 PM EDT.
Ubly around 430 PM EDT.
Harbor Beach around 450 PM EDT.
Other locations impacted by this severe thunderstorm include Ruth,
Parisville, Helena, White Rock, Ivanhoe, Rapson, Verona and Bach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4369 8260 4367 8346 4376 8344 4386 8335
4387 8266 4385 8265 4384 8260 4384 8259
4376 8258
TIME...MOT...LOC 2018Z 261DEG 42KT 4372 8311
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
AM618
WWUS53 KDTX 072028
SVSDTX
Severe Weather Statement
National Weather Service Detroit/Pontiac MI
428 PM EDT Tue Sep 7 2021
MIC063-072038-
/O.EXP.KDTX.SV.W.0107.000000T0000Z-210907T2030Z/
Huron MI-
428 PM EDT Tue Sep 7 2021
...THE SEVERE THUNDERSTORM WARNING FOR HURON COUNTY WILL EXPIRE AT
430 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However heavy
rain and frequent lightning is still expected with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
southeastern Michigan.
LAT...LON 4369 8260 4367 8346 4376 8344 4386 8335
4387 8266 4385 8265 4384 8260 4384 8259
4376 8258
TIME...MOT...LOC 2028Z 277DEG 56KT 4370 8292
$$
AMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 12:50 PM EDT, 2 hours 34 minutes earlier.
Area forecast discussion, Sep 7, 12:50 PM EDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
1250 PM EDT Tue Sep 7 2021
.AVIATION...
Strong southwest winds (gusting 25-30 knots) this afternoon will
continue to bring in some moisture, but main moisture axis will be
narrow and confined right near the advancing cold front. Thus, cigs
below 5000 kft will be hard to come by, until right near the frontal
passage, where the showers and thunderstorms reside. Seeing no
reason to adjust inherited thunderstorm time frame, as activity
progress from northwest to southeast. The stronger storms will
produce brief gusts in excess of 45 knots with IFR reductions in
visibility. Cold front and storms expected to exit southeast
Michigan by midnight, and will bank on the pronounced mid level dry
slot to support a period of partial clearing tonight into tomorrow
morning. Still could be just enough lingering moisture near the
ground to support MVFR deck of clouds, but confidence is not high
enough to include. Much higher confidence in VFR clouds (4-5 kft)
blossoming by Wednesday afternoon with the cool westerly flow (gusts
up around 25 knots in the afternoon) coming off Lake Michigan, with
even enough instability to generate at least isolated
shower/thunderstorm activity.
For DTW...Still appears thunderstorms are favored to arrive around
00z or just after, and bulk of the day will be ceiling free.
.DTW THRESHOLD PROBABILITIES...
* Medium for thunderstorms this evening in the 23-02Z window, then
low from 02-05Z.
* High for cig aob 5000 feet this evening, low overnight into
Wednesday morning, then medium once again.
&&
.PREV DISCUSSION...
Issued at 1055 AM EDT Tue Sep 7 2021
UPDATE...
Morning radar mosaic highlights a few main features key on this
afternoons forecast and storm potential. Cluster of storms currently
over northern lower was aided by a warm front and nocturnal forcing
lifting along a cold front. This activity should mainly stay north of
the CWA but a shower or two may clip Midland and Bay Counties and
Saginaw Bay. The cold front has already begun to force convection
farther west over WI and MN and we'll be watching for this to sweep
through southern MI this evening. Morning hires models are still very
much in line with current forecast with little changes. Though the
12Z DTX sounding advertises no instability, with the warm front now
to our north the southwest gradient flow ramping up, we'll be
steadily advecting an increasingly more unstable airmass. In
addition, daytime heating will be peaking as the line works across
most of the area helping scour out the weak cap around 700-800mb.
With afternoon CAPE peaking around 1500 J/kg, strong low level lapse
rates, and strong wind profile with 500mb flow around 50 knots and 30
knots down to around 900mb with some backing at the surface. This
line of storms will approach Midland County around 3-5pm, then drop
southeast through the area exiting the area around 9-11pm. Wind
remains the primary threat, with large hail and isolated tornadoes
possible as well. Heavy rain and localized flooding will be possible
too.
PREV DISCUSSION...
Issued at 302 AM EDT Tue Sep 7 2021
DISCUSSION...
Increasing south to southwest gradient flow (gusts to 30+ mph by
afternoon) in advance of an encroaching cold front will lead to warm
conditions by afternoon with temperatures climbing back into the
lower to middle 80s. Low level moisture will also increase within
this flow with surface dew points reaching the lower to mid 60s by
mid afternoon.
With this warm and increasingly moist low level air mass in place,
expect MLCAPE values to reach 1500 J/kg during peak heating late
today. Expect numerous showers and thunderstorms to develop in a
line in advance/along the aforementioned cold front as it drops from
the UP into northern lower MI this morning into early afternoon.
With the modest instability in place, would suspect severe weather
to be embedded within this line of convection as it works into the
forecast area in the late afternoon period over the Saginaw Valley.
This squall line will then progress through the remainder of the
area during the evening and shift southeast of the area by midnight.
The strong wind field (H85 winds of 30-40 knots) associated with the
potent shortwave driving this cold front will enhance the potential
for damaging wind gusts. With some veering with height and an
increase in westerly mid level flow to 50+ knots, suspect a few
supercellular structures will be embedded within the general line of
thunderstorms. This will enhance the risk of large hail in/around
those rotating updrafts and may also bring the risk of an isolated
tornado or two depending on how low level shear values respond
immediately in advance of this main area/line of convection. Would
suspect the likelihood of supercellular structures will be highest
earlier in the event over the northern forecast area (say north of
the M-59 corridor) before the squall line begins to gust out and
sweeps south through the remainder of the region.
Once this main area of strong/severe thunderstorms has moved out of
the area, expect only lingering scattered showers and a few storms
late in the evening into parts of the overnight as the shortwave
crosses the northern Great Lakes and upper vorticity lobe pivots
southeast into the area.
Additional shortwave energy will dig in behind this lead wave and
amplify the upper trough over the area into the middle of the week.
This pattern will support widely scattered diurnally driven showers
under the upper level cold pool both Wednesday/Thursday afternoon.
Temperatures will also be notably cooler with highs in the lower to
mid 70s.
The upper flow deamplifies and becomes more or less zonal from late
in the week into at least the first part of the weekend as upper
trough translates quickly off to the east during the week. This will
lead to moderating temperatures with lower 80s returning to the
forecast by the upcoming weekend. Another vigorous shortwave will
translate into the general vicinity by the weekend, but medium range
models remain rather divergent in how this wave will evolve. Hence,
confidence is a bit low as to how long the warm/dry weather will
persist late in the forecast period.
MARINE...
Deepening low pressure moves into northern Ontario/Lake Superior
this morning. Southwesterly winds strengthen locally as a result
with gusts second half of the day capable of peaking up around
30kts. Small craft advisories remain up for all nearshore waters
into early tonight. The associated cold front drives southeast
across the region this evening into tonight. A strong to severe line
of storms likely develops ahead of the front during the afternoon
over northern Michigan before advancing southeast across the rest of
the region through this evening. Severe wind gusts are the primary
concern though small hail and waterspouts will also be possible.
Pressure gradient stays tightened through Wednesday as the low moves
along the southern shores of the James Bay, which will keep post-
frontal winds gusty, particularly over the northern half of Huron
where gusts up to 25kts are likely.
HYDROLOGY...
A strong cold front is expected to trigger a line of thunderstorms
late this afternoon through this evening. This activity will produce
heavy rainfall with basin average rainfall totals ranging in the
half inch to one inch range with the highest totals expected north
of the M-59 corridor. The strongest thunderstorms could lead to
isolated totals of 1.5 to 2.0 inches. Poor drainage and urban
flooding will be possible with this activity.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...Small Craft Advisory until 10 PM EDT this evening for LHZ421-422-
441>443.
Lake St Clair...Small Craft Advisory until 10 PM EDT this evening for LCZ460.
Michigan waters of Lake Erie...Small Craft Advisory until 10 PM EDT this evening for LEZ444.
&&
AVIATION.....SF
UPDATE.......DRK
DISCUSSION...DG
MARINE.......KDK
HYDROLOGY....DG
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous weather outlook, Sep 7, 1:00 PM EDT, 2 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 100 PM EDT Tue Sep 7 2021 MIZ047>049-053>055-060>063-068>070-075-076-082-083-080900- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 100 PM EDT Tue Sep 7 2021 This hazardous weather outlook is for southeast Michigan. .DAY ONE...This afternoon and Tonight A line of strong to severe thunderstorms is expected to move through Tri-Cities region and northern Thumb region between 2-6 PM, through I-69 and M-59 corridors between 4-7 PM, and south of M-59 between 7- 10 PM. Damaging winds to 60 mph will be the main hazard, but isolated large hail in excess of 1 inch will be a secondary hazard. In addition, an isolated tornado cannot be ruled out. Storms will move from northwest to southeast at 40 mph or more. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation has been initiated through this evening. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-080900- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 100 PM EDT Tue Sep 7 2021 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight Small Craft Advisories are in effect today for all the nearshore waters. Refer to the latest marine hazards and forecasts for additional details. Strong to severe thunderstorms are expected this afternoon into evening as a strong cold front crosses the region. Damaging wind gusts to 50 knots and large hail will be the main hazards, while an an isolated waterspout cannot be ruled out. Storms will move from northwest to southeast at 35 knots or more. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required late this afternoon and this evening. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. sf
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 2:51 PM EDT | Special Marine Warning | DTX | 114 min | |
| Sep 7, 2:54 PM EDT | Severe Thunderstorm Warning | DTX | Bay, Midland | 66 min |
| Sep 7, 3:07 PM EDT | Tornado Warning | DTX | Bay, Midland | 31 min |
| Sep 7, 3:30 PM EDT | Severe Thunderstorm Warning | DTX | Bay, Midland, Saginaw | 75 min |
| Sep 7, 3:31 PM EDT | Special Marine Warning | DTX | 77 min | |
| Sep 7, 3:53 PM EDT | Severe Thunderstorm Warning | DTX | Tuscola | 82 min |
| Sep 7, 4:03 PM EDT | Special Marine Warning | DTX | 92 min | |
| Sep 7, 4:19 PM EDT | Special Weather Statement | DTX | Sanilac | 56 min |
| Sep 7, 4:38 PM EDT | Special Weather Statement | DTX | Genesee, Lapeer, Shiawassee | 82 min |
| Sep 7, 4:45 PM EDT | Severe Thunderstorm Warning | DTX | Saginaw | 31 min |
| Sep 7, 5:14 PM EDT | Special Weather Statement | DTX | Tuscola | 61 min |
| Sep 7, 5:24 PM EDT | Special Weather Statement | DTX | Saginaw | 66 min |
| Sep 7, 5:49 PM EDT | Areal Flood Advisory | DTX | Saginaw | 3 hr |
| Sep 7, 5:55 PM EDT | Severe Thunderstorm Warning | DTX | Livingston, Shiawassee | 80 min |
| Sep 7, 6:12 PM EDT | Special Weather Statement | DTX | Sanilac | 78 min |
| Sep 7, 6:18 PM EDT | Special Marine Warning | DTX | 97 min | |
| Sep 7, 6:22 PM EDT | Special Weather Statement | DTX | Tuscola | 53 min |
| Sep 7, 6:23 PM EDT | Special Weather Statement | DTX | Washtenaw | 52 min |
| Sep 7, 6:29 PM EDT | Special Weather Statement | DTX | Arenac | 46 min |
| Sep 7, 6:45 PM EDT | Special Weather Statement | DTX | Oakland | 30 min |
| Sep 7, 6:46 PM EDT | Areal Flood Advisory | DTX | Tuscola | 3 hr |
| Sep 7, 6:54 PM EDT | Special Marine Warning | DTX | 88 min | |
| Sep 7, 7:00 PM EDT | Special Weather Statement | DTX | Bay | 30 min |
| Sep 7, 7:14 PM EDT | Special Marine Warning | DTX | 61 min | |
| Sep 7, 7:21 PM EDT | Special Weather Statement | DTX | Lapeer, Macomb, Saint Clair | 24 min |
| Sep 7, 7:25 PM EDT | Special Weather Statement | DTX | Huron | 35 min |
| Sep 7, 7:33 PM EDT | Special Weather Statement | DTX | Genesee, Shiawassee | 57 min |
| Sep 7, 7:36 PM EDT | Severe Thunderstorm Warning | DTX | Shiawassee | 17 min |
| Sep 7, 7:55 PM EDT | Severe Thunderstorm Warning | DTX | Lenawee | 33 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.